Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 25, NWS Cheyenne, WY

June 1, 2008Morrill County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 1, 2008, 5:37 PM MDT for Morrill County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 5:37 PM MDT (23:37 UTC)
Expired
Jun 1, 2008, 6:00 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:47 PM MDTHAIL 2.510 Se Bridgeport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:29 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KCYS 012338
TORCYS
NEC123-020000-
/O.NEW.KCYS.TO.W.0025.080601T2337Z-080602T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF
  MUD SPRINGS...OR 33 MILES NORTH OF SIDNEY...MOVING SOUTHEAST AT 25 
  MPH.

* THE TORNADO WILL BE NEAR...
  CAMP LAKE BY 550 PM...

MOVE INTO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4144 10266 4144 10272 4143 10274 4146 10321
      4172 10303 4168 10267
TIME...MOT...LOC 2337Z 291DEG 25KT 4161 10296

$$

KMD
2 follow-up statements
000 
WWUS55 KCYS 012348
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT SUN JUN 1 2008

NEC123-020000-
/O.CON.KCYS.TO.W.0025.000000T0000Z-080602T0000Z/
MORRILL NE-
548 PM MDT SUN JUN 1 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHEASTERN MORRILL COUNTY...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO WAS
LOCATED NEAR BROADWATER...OR 31 MILES NORTHWEST OF OSHKOSH...MOVING
SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN MORRILL COUNTY AT 600 PM

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4144 10266 4144 10272 4143 10274 4146 10321
      4172 10303 4168 10267
TIME...MOT...LOC 2348Z 291DEG 25KT 4158 10287

$$

DAUGHERTY
000 
WWUS55 KCYS 020005
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT SUN JUN 1 2008

NEC123-020014-
/O.EXP.KCYS.TO.W.0025.000000T0000Z-080602T0000Z/
MORRILL NE-
604 PM MDT SUN JUN 1 2008

...THE TORNADO WARNING FOR SOUTHEASTERN MORRILL COUNTY HAS EXPIRED...

THE TORNADO WARNING WHICH WAS IN EFFECT FOR SOUTHEAST MORRILL COUNTY 
HAS BEEN REPLACED BY ANOTHER TORNADO WARNING WHICH IS IN EFFECT FOR 
SOUTHEAST MORRILL AND NORTHEAST CHEYENNE COUNTY UNTIL 630 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4144 10266 4144 10272 4143 10274 4146 10321
      4172 10303 4168 10267
TIME...MOT...LOC 2348Z 291DEG 25KT 4158 10287

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 1, 5:05 PM MDT, 32 minutes earlier.

Area forecast discussion, Jun 1, 5:05 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MDT SUN JUN 1 2008

.SHORT TERM...
A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH 10 PM. THUNDERSTORMS IN THIS
AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS
AS WELL AS ISOLATED TORNADOES THIS EVENING. A LOW PRESSURE CENTER
SPINNING OVER THE PACIFIC NORTHWEST WILL BE APPROACHING WYOMING
MONDAY IN THE FORM OF A VIGOROUS SHORTWAVE TROUGH THAT WILL RACE
ACROSS MONTANA MONDAY. THIS SYSTEM WILL CREATE A CONTINUING CHANCE
OF THUNDERSTORMS MONDAY. A CLOSED LOW PRESSURE CENTER WILL
SET UP SHOP WEDNESDAY AND THURSDAY OVER WYOMING FOR MORE NUMEROUS
SHOWERS ALONG WITH COOLER AND WETTER CONDITIONS THROUGH MID WEEK.

.LONG TERM...
INTERESTING WX PATTERN IN THE OFFING FOR EXTENDED PERIOD OVER THE
CENTRAL AND NORTHERN ROCKIES. AGAIN...LOOKS ACTIVE AT LEAST EVERY OTHER
DAY INTO NEXT WEEKEND. WEDNESDAY COULD STILL HAVE SOME STRONG
STORMS OVER NE AND FAR E CWA. BELIEVE UPSLOPE SFC FLOW TO INCREASE
OR DEEPEN WEDNESDAY INTO WED NIGHT. COLD MID TO UPPER LEVEL
TROUGH AXIS THEN SWINGS OVER THE AREA ON THURSDAY. AT THIS TIME...
THURS LOOKS TO BE MORE OF A STRATIFORM PCPN DAY SPCLY E OF THE
DIVIDE. THURS COULD SETUP AS A DAY WITH LOW CIGS AND A LIGHT
STEADY RAIN. THIS WOULD RESULT IN VERY COOL TEMPS FOR EARLY JUNE
WITH EVEN THE POSSIBILITY OF WET SNOW IN THE HIER ELEVATIONS OF
YELLOWSTONE NATIONAL PARK TO THE BIG HORN MTNS.

UPPER LEVEL SYSTEM BEGINS TO EXIT AREA LATE THURSDAY SO WX TO SLOWLY
IMPROVE FROM W TO E THURSDAY NIGHT. TRANSITORY RIDGE TO MOVE OVER
WYOMING ON FRIDAY WITH WARMER TEMPS. AFTER FRIDAY...THE MEDIUM RANGE
MODELS ARE QUITE DIFFERENT WITH GFS MUCH MORE AGGRESSIVE IN THE N
STREAM. IF GFS IS PREFERRED...THEN SATURDAY SHOULD BE ACTIVE WITH
THUNDERSTORMS SPCLY ACROSS THE N AND E. WL LEAN THAT WAY NOW AND
KEEP A CLOSE WATCH ON NEXT FEW MODEL RUNS.

EITHER WAY...EXTENDED TEMPS TO BE AROUND OR SLGTLY BELOW NORMAL
ACROSS RIVERTON CWA.

&&

.AVIATION...
A SHORTWAVE TROUGH WILL INITIATE SCATTERED THUNDERSTORMS THIS
EVENING IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...SOME
OF WHICH COULD BE SEVERE AS WELL AS PRODUCE ISOLATED TORNADOES
AS THIS SHORTWAVE BISECTS A MOIST SOUTHEAST SURFACE FLOW. THIS
WILL RESULT IN SCATTERED MVFR CONDITIONS ALONG WITH ISOLATED IFR
CONDITIONS. THE CIRCULATION CURRENTLY MAKING LANDFALL ONTO THE
WASHINGTON COAST WILL TRACK EAST TOWARD WYOMING MONDAY CAUSING
MORE NUMEROUS SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO OCCUR
MONDAY ALONG WITH SCATTERED MVFR CONDITIONS AND ISOLATED IFR
CONDITIONS.

&&

.FIRE WEATHER...
A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH 10 PM. THUNDERSTORMS IN THIS
AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS
AS WELL AS ISOLATED TORNADOES THIS EVENING. A LOW PRESSURE CENTER
SPINNING OVER THE PACIFIC NORTHWEST WILL BE APPROACHING WYOMING
MONDAY IN THE FORM OF A VIGOROUS SHORTWAVE TROUGH THAT WILL RACE
ACROSS MONTANA MONDAY. THIS SYSTEM WILL CREATE A CONTINUING CHANCE
OF THUNDERSTORMS MONDAY. A CLOSED LOW PRESSURE CENTER WILL
SET UP SHOP WEDNESDAY AND THURSDAY OVER WYOMING FOR MORE NUMEROUS
SHOWERS ALONG WITH COOLER AND WETTER CONDITIONS THROUGH MID WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...TORNADO WATCH THROUGH 10 PM FOR ZONES 54...59...60...62>64...
66>70.
NE...TORNADO WATCH THROUGH 10 PM FOR ZONES 01>03...19>20...55

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Jun 1, 12:37 PM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 PM MDT SUN JUN 1 2008

WYZ059>070-021130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1237 PM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THIS
EVENING ACROSS SOUTHEAST WYOMING. A FEW OF THESE STORMS MAY BECOME
SEVERE ALONG AND EAST OF THE LARAMIE RANGE.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-021130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1237 PM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER OVERNIGHT
IN THE PANHANDLE.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 1, 5:06 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             MINATARE                41.81N 103.50W
06/01/2008  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0439 PM     HAIL             MELBETA                 41.78N 103.52W
06/01/2008  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0443 PM     HAIL             BAYARD                  41.76N 103.32W
06/01/2008  E0.50 INCH       MORRILL            NE   TRAINED SPOTTER

0450 PM     HAIL             HEMINGFORD              42.32N 103.08W
06/01/2008  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

SOWKO
Local storm report, Jun 1, 5:23 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 N BRIDGEPORT          41.68N 103.10W
06/01/2008  M1.00 INCH       MORRILL            NE   LAW ENFORCEMENT

            MULTIPLE REPORTS NORTH OF TOWN

&&

SOWKO
Local storm report, Jun 1, 5:29 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SSE BRIDGEPORT        41.60N 103.06W
06/01/2008  E0.75 INCH       MORRILL            NE   TRAINED SPOTTER

&&

SOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:25 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff35 min
Jun 1, 4:35 PM MDTSevere Thunderstorm WarningCYSBox Butte40 min
Jun 1, 5:06 PM MDTSevere Thunderstorm WarningCYSMorrill39 min
Jun 1, 5:24 PM MDTSevere Thunderstorm WarningCYSMorrill51 min
Jun 1, 5:46 PM MDTSevere Thunderstorm WarningCYSDawes44 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.